Tamoxifen: Personal Experience and Research Differ in Side Effects

PJ Hamel Health Guide November 06, 2006
  • What do you do when “clinical studies show” that something isn’t true, yet you feel, deep inside, that it is?

    I meet once a month with an ever-growing group of breast cancer conquerors. (I’m going to keep substituting the word “conqueror” till it takes the place of “survivor” in everyday lexicon!) We gather at a local pub, sharing space mainly with the local college’s grad students, future leaders of commerce, medicine, and engineering who regress to their undergrad days by having a few measured pops late on a Friday afternoon. We conquerors are a somewhat more sedate group–though not by much. All of us are working women; teachers, nurses, researchers, artists, writers. And on Friday afternoon, we’re not much different than the grad students–we like to let our hair down (those of us with hair), and laugh, complain, talk about our kids… All of those things that happen wherever women gather, all over the world. Eventually, inevitably, our talk will turn to cancer, and the comfort and counsel that go with it. One of the women calls us “a support group without the social worker.”

    Yesterday’s conversation eventually wandered around to tamoxifen, and its effect on us; nearly all of us have taken or are taking it. “Studies show” that it doesn’t promote either weight gain, or depression. “We know” that it does. Okay, we don’t KNOW that that extra 15 pounds, and that sense of unease and sadness, comes from the tamoxifen. It could very well be a result of menopause (though several of us are pre-menopausal), or just dealing with the cancer experience (though many of us are well past active treatment). Yet one after another chimed in with her tamoxifen story: “I gained 20 pounds, and once I was done taking it, I lost 15 of them.” “I thought I was doing fine, but when I went off tamoxifen, it felt like the sun had come out again. I’d forgotten how good life could feel.”

    My point here is not to debate the effectiveness of tamoxifen; I know it’s saved lives, and helped many, many women stave off recurrence. I took it for four years, and blessed science and the pharmaceutical industry every day I put that little white pill in my mouth. And yet, I gained weight, and then lost it once I stopped taking tamoxifen. Hmmm…Was that weight loss a result of going off the drug, or going on the South Beach diet? Was it the initial jarring onset of menopause, and its inevitable slowing of my metabolism? An excess of calories, nothing to do with tamoxifen? Too many variables; I’ll never know. It’s the same for all of us. And yet… we know what we feel, what an extra 10 pounds does to our bodies, and what that sense of unease does to our souls. We’re happy tamoxifen was there to help save our lives, but we’re equally glad (those of us off it) to no longer be taking it.

    Does it really matter what the “studies show” concerning treatment side effects? As one of the women in the group (a cancer researcher herself) pointed out, the reason there’s still cancer research going on is because the doctors and scientists don’t know everything. “Studies show” the body of knowledge up to a certain point in time. But time moves on, and things change. Studies once showed the earth was flat. Do we have to reconcile our own personal experiences with science? If we encounter a side effect of treatment that “isn’t true,” according to some research project, do we disbelieve our own bodies, feel guilty for being a “wimp,” do the stiff upper lip thing because the doctor says what we’re feeling isn’t real? Of course not.

  • If you’re experiencing a side effect of treatment that doesn’t go by the book, don’t get into a shouting match with the health care community over whether it’s valid. Believe in yourself, and do what you believe will make you feel better. Exercise, meditate, take a long walk with a girlfriend; bring a little sunshine into your life (and hold those extra pounds at bay). Your body speaks to you; listen, and believe.